Myocarditis and cardiomyopathy: underestimated complications resulting from clozapine therapy
background Treatment with clozapine can affect the heart, leading to serious complications such as myocarditis and cardiomyopathy. When in their early stages both illnesses are difficult to diagnose; this can have serious consequences. Recent analyses of clozapine data suggest that particularly myocarditis is possibly more common than has been assumed hitherto.
aim To determine the frequency of these complications and to find out what diagnostic tests are available and whether it is necessary or possible to adjust current guidelines on these complications. method The relevant literature was consulted via PubMed, Embase Psychiatry and Psycinfo on the basis of the keywords 'clozapine' and 'myocarditis', 'cardiomyopathy' and 'heart failure'.
results Studies showed that the incidence of myocarditis varied from 0.015 to 1.3%. Cardiomyopathy was the subject of fewer studies, one study reported an incidence of 0.022%. More than 50% of the cases of myocarditis developed during the first few weeks of treatment, the average time being about 15 days. For an early diagnosis it is important to monitor the patient's symptoms carefully, especially during the first four weeks following the start of medication. Monitoring should include laboratory tests and electrocardiography. Echocardiography and mri can be useful additions to the diagnostic process.
conclusions Early diagnosis of myocarditis is important because it is a serious condition. Timely recognition of subclinical myocarditis could possibly prevent later complications such as cardiomyopathy. Clinical guidelines are proposed on the basis of the literature.